Heavy Snow, Lewis and Southern Nez Perce
- When
- February 18, 7:00 AM PST to 3:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
A cold vigorous upper level disturbance parked over the southern portions of the Idaho panhandle lead to widespread snow showers throughout the day. Snow became heavy as it accumulated above 2000 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold vigorous upper level disturbance parked over the southern portions of the Idaho panhandle lead to widespread snow showers throughout the day. Snow became heavy as it accumulated above 2000 feet. Some snow totals included: Winchester...4" and Nez Perce...4".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 18, 3:20 AM PST, 3 hours 40 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 320 AM PST TUE FEB 18 2003 .SYNOPSIS...A PROGRESSIVE WEATHER PATTERN FEATURING FAST MOVING PACIFIC STORM SYSTEMS FOLLOWED BY BRIEF DRY BREAKS WILL CROSS EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH FRIDAY. PRECIPITATION WILL BE SNOW IN THE MOUNTAINS WITH SNOW OR RAIN IN THE VALLEYS DEPENDING ON THE TIME OF DAY ANY PARTICULAR STORM MOVES THROUGH. TEMPERATURES WILL REMAIN AROUND SEASONAL NORMALS. .DISCUSSION... .TODAY THROUGH THURSDAY...PROGRESSIVE WEATHER PATTERN OVER THE NEXT FEW DAYS WITH SATELLITE INDICATING A SHORT WAVE CROSSING THE FORECAST AREA THIS MORNING, A SECOND TROUGH OVER THE PACIFIC NEAR 130W EXPECTED THROUGH THE REGION TONIGHT AND WEDNESDAY WITH A THIRD SYSTEM APPROACHING 160W THAT WILL AFFECT THE FORECAST AREA THURSDAY AND FRIDAY. INTERVENING PERIODS WILL BE MAINLY DRY BUT CLOUDY SHORT WAVE RIDGES. THE FIRST WAVE IS MOVING THROUGH THE REGION THIS MORNING. AVN/GFS MODEL DOING BEST WITH THE DEPTH OF THIS WAVE BUT ALL MODELS COMING UP SHORT WITH VORTICITY FIELD COMPARED TO WHAT THE SATELLITE LOOP IMPLIES. USING MAINLY RADAR AND SATELLITE EXTRAPOLATION FOR FIRST 12 HOURS OF FORECAST. WAVE MOVES ACROSS EASTERN WASHINGTON THIS MORNING, DIGGING SOUTHWARD AS IT DOES. NORTHERN FRINGE OF PRECIPITATION FIELD CURRENTLY RUNNING FROM SPOKANE TO MOSES LAKE. HIGH POPS SOUTH OF THIS LINE THIS MORNING, DECREASING THIS AFTERNOON AS THE WAVE PASSES. PRECIPITATION TYPE IS PRIMARY DILEMMA. CURRENTLY RAIN SOUTH OF PULLMAN AND WILL PROBABLY REMAIN SO UNTIL ENDING. SNOW/RAIN MIX NOW AT PULLMAN WITH SOME RAIN AND SNOW IN THE SPOKANE/CDA AREA. ACARS SOUNDING DATA UNAVAILABLE, CURRENT MODEL SOUNDINGS DO NOT REFLECT CURRENT CONDITIONS SO NO CONFIDENCE IN THEM. NEW ACTUAL SOUNDING UNAVAILABLE FOR ANOTHER HOUR OR TWO. BRIGHT BANDING ON SPOKANE RADAR VERY CLOSE TO THE SURFACE WITH SURFACE TEMPERATURES NEAR FREEZING. SNOW LEVEL VERY CLOSE TO SURFACE WITH PROBABLE SNOW SHOWERS IN THE HILLS AND BENCHES, RAIN SHOWERS IN THE LOWER ELEVATIONS...AND POCKETS OF FREEZING RAIN MAKING FOR LOCALLY SLIPPERY ROADS THIS MORNING FROM PULLMAN TO DEER PARK AND MOSES LAKE TO COEUR DALENE. AS TEMPERATURES RISE AFTER DAYBREAK EXPECT A CHANGE OVER TO ALL RAIN SHOWERS BELOW 3000 FEET AFTER ONLY MINOR SNOW ACCUMULATIONS. PRECIPITATION ENDS BY NOON EXCEPT LINGERING SNOW SHOWERS IN OROGRAPHICALLY FAVORABLE UPSLOPE REGIONS OF THE IDAHO PANHANDLE. TEMPERATURES REBOUND TO NEAR SEASONABLE LOW 40S IN THE VALLEYS AND BASIN TODAY. TONIGHT SHORT WAVE RIDGE WITH PLENTY OF OVERUNNING CIRRUS. TEMPS DIVE BACK NEAR OR BELOW FREEZING MOST LOCATIONS AS NEXT SYSTEM FOCUSES VORTICITY AND MODERATE ISENTROPIC LIFT OVER THE EAST SLOPES OF THE CASCADES BY MORNING. SOME DIFFERENCES IN MODELS AFTER TONIGHT BUT GIVEN GFS/AVN MODELS TENUOUS BUT BETTER GRIP ON CURRENT FIELD OF MOTION, WILL KEEP FOLLOWING THIS MODEL THROUGH THE SHORT TERM. ON WEDNESDAY NEXT SYSTEM CROSSES FORECAST AREA WITH MAINLY VALLEY RAIN AND MOUNTAIN SNOW. FREEZING LEVELS RISE FROM THE SURFACE IN THE MORNING TO ABOUT 4000 FEET DURING THE DAY OVER THE BASIN. LIKELY ALL SNOW OVER THE IDAHO PANHANDLE MOUNTAINS WITH SIGNIFICANT BUT PROBABLY SUB-WARNING CRITERIA ACCUMULATIONS THERE MAINLY WEDNESDAY EVENING. NOT ENOUGH TIME IN THE PRECIPITATION TO ACHIEVE HIGHLIGHT AMOUNTS. ONCE AGAIN SHORT WAVE RIDGING WEDNESDAY NIGHT OVER THE EASTERN AND BASIN ZONES THEN ANOTHER SHOT OF MOUNTAIN SNOW AND VALLEY SNOW OR RAIN CHANGING TO RAIN ON THURSDAY. MOS TEMPERATURES LOOK REASONABLE THROUGH THE SHORT TERM, BUT MAY UNDERCUT THURSDAYS HIGHS OVER THE NORTHERN STATIONS BY A DEGREE OR TWO. /FUGAZZI .FRIDAY-MONDAY...THE GFS AND ECMWF ARE IN VERY GOOD AGREEMENT AT THIS TIME ON THE PATTERN THIS WEEKEND. LOOKS LIKE A QUICK-MOVING SHORTWAVE TROUGH WILL MOVE ACROSS THE INLAND NORTHWEST ON FRI... BRINGING A GOOD SHOT AT PRECIP AREA-WIDE. EFFECTS OF THIS MAY LINGER INTO SAT. NOW LOOKS LIKE A SPLIT WILL DEVELOP IN THE FLOW AT OUR LATITUDE ON SUNDAY...DEFLECTING MOST SYSTEMS MOVING ACROSS THE PACIFIC DOWN INTO ORE AND CAL. THIS WOULD TEND TO KEEP OUR AREA DRY. THE PREVIOUS FORECAST TOOK A BROAD-BRUSH APPROACH TO THE EXTENDED. WOULD FEEL COMFORTABLE NOW RAISING POPS FOR FRI AND SAT WHILE LESSENING THE POPS ON SUN AND MON. HANER ...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS... GEG 041/029/040/030/040 61464 COE 040/028/039/028/041 51464 PUW 043/030/042/030/043 6-464 LWS 049/035/047/035/047 61464 CQV 043/029/043/028/043 22366 SPT 040/028/040/027/041 22366 WWP 032/030/037/029/040 72366 MWH 048/033/045/033/044 31334 EAT 047/033/045/032/045 22534 OMK 044/028/040/027/040 22564 .OTX...NONE.
IDZ001>004-026-027-WAZ031>038-041>044-191430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 600 AM PST TUE FEB 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY A PACIFIC WEATHER SYSTEM WILL BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE BLUE MOUNTAINS OF WASHINGTON TODAY AND ABOVE 3000 FEET IN LEWIS AND SOUTHERN NEZ PERCE COUNTIES TODAY IN IDAHO. REFER TO THE LATEST WINTER WEATHER BULLETIN /WWUS46 KOTX WSWOTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY WITH THE POTENTIAL FOR ADDITIONAL MOUNTAIN SNOW. ANOTHER SERIES OF STORMS IS POSSIBLE TOWARD THE WEEKEND BUT IS UNCERTAIN AT THIS TIME. NO WINTER STORM WATCHES HAVE BEEN ISSUED FOR THIS STORM POTENTIAL DUE TO THE UNCERTAINTY OF THESE EVENTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342409.